Alert archive / Oregon / Freeze Warnings in 2016
Freeze Warning 3, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Jun 15, 2016, 10:04 PM PDT for Klamath County, Lake County, Oregon. It took effect at Jun 16, 2016, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2016, 10:04 PM PDT (05:04 UTC)
- In effect from
- Jun 16, 2016, 2:00 AM PDT
- Expired
- Jun 16, 2016, 8:36 AM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 5.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WWUS76 KMFR 160504 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1004 PM PDT WED JUN 15 2016 ...FREEZING CONDITIONS EXPECTED IN SOME AREAS TONIGHT... .A VERY COLD AIRMASS IS IN PLACE OVER THE REGION THIS EVENING. WHILE CLOUDS WILL HOLD TEMPERATURES ABOVE FREEZING MUCH OF THE NIGHT...SOME CLEARING IS EXPECTED AROUND DAWN...AND THIS WILL ALLOW TEMPERATURES TO DROP QUICKLY. CONFIDENCE IN FREEZING CONDITIONS IS HIGHEST ALONG HIGHWAY 97 FROM CHILOQUIN NORTH TO CRESCENT. CONFIDENCE IS LOWER IN OTHER AREAS TO THE SOUTH AND EAST, BUT WITH TEMPERATURES IN MANY PLACES ALREADY ONLY IN THE UPPER 30S TO LOWER 40S, FREEZING MAY HAPPEN QUICKLY. ORZ029>031-161600- /O.NEW.KMFR.FZ.W.0003.160616T0900Z-160616T1600Z/ KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- INCLUDING THE CITIES OF...ALTAMONT...KLAMATH FALLS...BEATTY... BLY...CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER...LAKEVIEW 1004 PM PDT WED JUN 15 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY. * LOW TEMPERATURES...28 TO 32 DEGREES...COLDEST FROM CHILOQUIN NORTH. * LOCATIONS INCLUDE...KLAMATH FALLS...CHILOQUIN...CHEMULT... LAKEVIEW. * IMPACTS...FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE VEGETATION. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ WRIGHT
1 follow-up statement
733 WWUS76 KMFR 161536 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 836 AM PDT THU JUN 16 2016 ORZ029>031-161645- /O.CAN.KMFR.FZ.W.0003.000000T0000Z-160616T1600Z/ KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 836 AM PDT THU JUN 16 2016 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FREEZE WARNING. TEMPERATURES HAVE RISEN ABOVE FREEZING IN ALL AREAS. $$ MAS
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jun 15, 8:47 PM PDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 15, 8:47 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Medford OR 847 PM PDT WED JUN 15 2016 .DISCUSSION...A few updates were made earlier this evening, but further updates are not expected. The one exception that we'll be looking at with the 16/00Z guidance is the potential for freezing conditions on the east side. Currently, most sites on the east side are just in the upper 30s to mid 40s, so with any clearing, it's going to get cold quickly. We may need some frost/freeze headlines, which we'll have out by 11pm, if needed. A large upper low remains parked over and offshore of the Pacific Northwest this evening. A pretty healthy shortwave moved through today and produced lots of showers and a few thunderstorms. I think thunder is pretty much done for the night as we've lost the heating of the day, but there are still a fair amount of showers around. All models indicate a general decrease in shower coverage overnight, except for areas in eastern Siskiyou/Modoc and up into our Oregon east side counties where showers continue through the night. Snow levels remain very low for June, so mountains above 4500 feet will continue to get dusted at times tonight and early tomorrow. Tomorrow we should see an increase in showers again during the afternoon and evening, but probably not quite as active as today since we aren't expecting as much upper dynamics. -Wright && .AVIATION...For the 16/00Z TAF cycle...VFR conditions are expected to be the predominate condition for all terminals for the TAF period. Showers will decrease in coverage but continue overnight, then increase in coverage after 21Z on Thursday afternoon. The showers on Thursday afternoon may be accompanied by thunderstorms. Showers and thunderstorms may produce brief heavy rain, mountain obscuration, and MVFR visibilities. Showers and thunderstorms are forecast to be most numerous from the coastal range to the Cascades. -DW && .PREV DISCUSSION... /Issued 237 PM PDT WED JUN 15 2016/ SHORT TERM...Tonight through Saturday...Cold low pressure off the Washington coast this afternoon will continue to settle southward offshore tonight into Thursday. One short wave is moving across northern California this afternoon and this is bringing widespread rain showers and isolated thunderstorms from the Mount Shasta region northeastward across the East Side. Latest lightning data has shown a few strikes near the south end of the Shasta Valley and also south of Klamath Falls. Cold air aloft moving in west of the Cascades is also igniting some showers over the terrain, which will move out over the valleys through this evening. An isolated thunderstorm cannot be ruled out either over portions of eastern Coos/Douglas counties into this evening. The air mass where it is precipitating is quite cold for mid- June. Many areas are seeing temperatures 15-25 degrees below average...with some up to 30 degrees below average - Gerber reservoir RAWS east of Bonanza is only in the low 40s at 2pm! 6-hour rainfall there has been near two- tenths of an inch. Many areas will have wetting rainfall over the next 24-48 hours. Another short wave disturbance will move into northern California around sunrise Thursday, which, after a brief break overnight, will re-energize showers from the Shasta region to the East Side in the morning and early afternoon. As the low pivots and reaches its farthest point south, along about 40 N, we'll see an uptick in shower activity along and west of the Cascades Thursday afternoon and evening. Convective parameters are showing enough instability for a slight chance of thunderstorms just about everywhere. It should be noted that there will be some snow at elevations above about 5000 feet tonight through Thursday night. But, due to warm ground/soil temperatures, accumulations should be mainly on non-paved surfaces. The best chance for a small accumulation will be during the late nights and early mornings. There should be enough cloud cover and low-level moisture around tonight to preclude the threat of frost, but it is worth mentioning that some of the typically colder areas (Illinois Valley) that do see some clearing overnight could have temperatures down into the mid 30s. The upper low will finally begin to edge toward the coast Thursday night and move onshore Friday into Friday night. Still expect some showers to persist across the area during this time frame and it will remain cool with temperatures still about 10-15 degrees below average. There may be some showers across the north Saturday morning, but the best moisture should be shifting to the north and east and we will begin to warm up - still below average, but getting back closer to normal (normal high in Medford is 81 degrees). -Spilde LONG TERM...Sunday (June 18th) through Wednesday (June 21st)...The models continue to remain in friarly good agreement in the extended period. The upper low that is bringing much cooler than normal max temperatures and showers will finally weaken and move northeast on Sunday with dry and warmer weather. The large upper ridge centered in the southern plains states will begin to shift westward towards our area Monday and continue to slowly build in our area Tuesday. Therefore it's likely we'll continue to remain dry with max temperatures near or in the lower 90s for most interior westside valleys locations and lower to mid 80s east of the Cascades next Monday and Tuesday. The models begin to differ after Tuesday. The EC shows a trough near 130w with a southwest flow aloft over our area and the mean ridge east of us. In contrast the GFS and Canadian show similar solutions with the ridge remaining in place near or over our area which would mean much of the same, dry and continued hot conditions. For now we'll lean towards the GFS/Canadian solution. -Petrucelli MARINE...Updated 230 PM PDT Wed 15 June 2016... A broad area of low pressure centered offshore will bring light southerly winds this evening that will become moderate and be strongest from 5 to 30 NM offshore as they build to a peak early Thursday morning. Winds and seas will diminish Thursday into early Friday while showers linger. Northerly winds will begin to increase and showers will begin to diminish on Friday as the low finally moves inland. The models have returned to a solution of a thermal trough developing at the coast and small craft advisory strength northerly winds developing by Saturday afternoon. The GFS solution is a bit stronger than the ECMWF but both indicate a strengthening trend of the thermal trough and northerly winds early next week. Seas will be wind wave dominated this weekend into early next week and could reach gale force as early as Sunday afternoon. -DW .FIRE WEATHER...Updated 200 PM PDT Wed 15 June 2016... A large upper low off the Washington Coast will slowly move south along the Washington/Oregon coast over the next few days. This will result in a continuation of well below normal temperatures in the afternoon (averaging 10-15 degrees below normal) and a good chance for wetting rain. The models show the best chance for wetting rains centered mainly from southern Siskiyou county, northeast into central Klamath and Lake counties through this evening. This area of enhance precipitation is due in part to a strong jet becoming oriented southwest to northeast over the forecast area. Thursday appears to be our best shot of wetting rain for Siskiyou County and much of the interior West Side, during which time most models show a tenth to a half inch of water falling in these areas. Also instability is expected to be greater, thus resulting in a greater coverage of at least a slight chance of thunderstorms. The models are in fairly good agreement delaying the onset of drier and milder conditions until Sunday at the earliest with Saturday becoming the transition day with any showers ending early in the morning followed by drier and milder temperatures in the afternoon. Given the orientation of the upper low, we'll probably see a continuation of cool afternoon temperatures with isolated showers in the morning, becoming more scattered in the afternoon. Also could not rule out isolated thunderstorms in the northern Cascades Friday afternoon. Confidence is high for dry and much warmer conditions to return Sunday and could last into most, if not all next week. The CFSv2 run from last night also indicates this. -Petrucelli && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.